Alert archive / New York / Flash Flood Watches in 2017
Flash Flood Watch 10, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood watch at Oct 28, 2017, 4:10 AM EDT for 17 counties in New York; 7 counties in Pennsylvania. It took effect at Oct 29, 2017, 4:00 PM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2017, 4:10 AM EDT (08:10 UTC)
- In effect from
- Oct 29, 2017, 4:00 PM EDT
- Expired
- Oct 30, 2017, 5:23 AM EDT
- In force
- 13 hr
- Issued by
- NWS Binghamton, NY
- Flood severity
- None
All 24 counties
Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 4 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Oct 28, 2:13 AM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Oct 28, 2:13 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 213 AM EDT Sat Oct 28 2017 .SYNOPSIS... High pressure will keep our weather mild and fair through Saturday afternoon. A strong storm system will bring significant rain into central New York and Pennsylvania Saturday night through early Monday, with much cooler air expected for next week. && .NEAR TERM /THROUGH TODAY/... 850 PM update...little change to the near term at this time. Temps are falling off quickly under clear skies this evening so have adjusted the hourlies downward overnight, and lowered the min a bit. Otherwise just some minor adjustments to the winds. Previous discussion continues below. 330 PM update...High pressure continues to dominate our weather this afternoon bringing fair weather. Other than some high cloudiness moving through portions of the area, plenty of sunshine will continue this afternoon with relatively mild temperatures. For tonight, high slips off to the east with a southerly flow occurring over the area on its western side. As a result, temperatures will be milder than this morning with lows in the 40s. For Saturday, deep trough amplifies as it approaches the east with southerly flow strengthening due to the gradient ahead of approaching front to the west. The day should start out with sunshine giving way to increasing clouds through the afternoon as the front approaches. Expect conditions will be dry through at least mid afternoon or so before the chance of showers develops from west to east. Any heavier rain looks to hold off though until after dark. Highs will be generally in the low to mid 60s so fairly mild for late October. && .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... 350 pm update... An active, wet period is still foreseen. In the big picture, model agreement remains fairly good, in showing the progression of a deep, negatively tilted upper trough through the eastern states this period. In response, a surface low rapidly intensifies by Sunday, as it moves up the east coast and eventually into western New England or eastern NY. Again, though, subtle but important differences show up between individual model solutions with just how far westward the main frontal-scale heavy rain band develops. The EC and Canadian models now show the heaviest precipitation across our western zones (the Finger Lakes region), while the NAM and GFS are a bit farther east (generally from the I-81 corridor eastward into the Catskills and Poconos). These small details are not likely to be completely resolved until sometime over the weekend, as the systems themselves begin to develop and interact with one another. Another wild card will be development of a potential tropical cyclone by tonight/early Saturday in the Caribbean Sea/eastern Gulf of Mexico, and how this system may interact with the strengthening, baroclinic upper trough mentioned earlier. Bottom line, confidence in heavy rainfall (broad 2-4", with locally higher amounts) is fairly high for later this weekend across CNY/NEPA, but exact amounts and positions are yet to be worked out. Please stay tuned for the latest updates. We continue to highlight associated hazards in our hazardous weather outlook and also our web page (www.weather.gov/bgm). Heavier rains should quickly lift out of the region from SW-NE by Monday morning, with mainly dry conditions for the afternoon hours. && .LONG TERM /TUESDAY THROUGH FRIDAY/... The weather pattern during the long term period shifts from a mean eastern trough at the onset to southwesterly flow, with the trough axis fluctuating between the Northern Plains and Great Lakes. The entire period is forecast to be unsettled for NY and PA, with rain showers possible by day and a few wet snow showers mixing in overnight in the normally colder locations. The best chance for rain comes on Thursday when a cyclone moves across the US-Canadian border and drags a cold front into NY. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... VFR conditions will prevail through Saturday evening as southerly flow increases ahead of an approaching storm system. LLWS is expected through early Saturday morning at KELM, KITH, KSYR, and KRME. Winds will gust at 20 to 25 knots this afternoon. Rain will reach most our terminals between 2z and 6z Sunday morning, with ceilings quickly falling to between 1200 and 2500 feet and visibilities fluctuating between 1SM and 6SM. Outlook... Sunday through Monday...Restrictions likely in rain as large wet and windy system passes; then scattered showers into Monday. Tuesday...Rain chances diminish but occasional restrictions are still possible. Wednesday...Next system, a weaker one, may arrive bringing a chance of rain and associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM/PCF NEAR TERM...DGM/PCF SHORT TERM...MLJ LONG TERM...DJP AVIATION...DJP
Hazardous weather outlook, Oct 27, 4:15 PM EDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 415 PM EDT Fri Oct 27 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-282015- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 415 PM EDT Fri Oct 27 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A strong storm system will bring the potential for heavy rainfall later this weekend, from Saturday night through Sunday night. Rainfall of 2 to 4 inches is possible over much of the region, with locally higher amounts possible. Rainfall of this magnitude could cause localized flooding, if it falls within a short enough period of time. Exact positions of the heaviest rainfall are still uncertain, so stay tuned for future forecast updates. As colder air wraps into the system late Sunday night into Monday, northwest winds will become quite gusty. Sporadic power outages are not out of the question, especially at higher elevations. It is also possible that rain could briefly mix with wet snow, across some of the higher elevations. Please stay tuned to the National Weather Service, or local media outlets, for the latest updates on this upcoming storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Jurewicz
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 4:16 AM EDT | High Wind Watch | BGM | Madison, Oneida, Onondaga, Otsego | 24 hr |
Nearby
Flash Flood Watches in New York, 2017Flash Flood Watches in Pennsylvania, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.